High Dose Insulin Infusion for Calcium Channel Blocker Overdose

A 24-year-old was admitted following an intentional overdose of 10mg amlodipine tablets following an argument with his family. Approximately 10 tablets were ingested. On self-presentation two hours after the event, he was clinically stable with no haemodynamic compromise. There was no airway or respiratory compromise and a 12 lead electrocardiogram demonstrated sinus rhythm at 98 beats per minute. Both an arterial blood gas and electrolyte analysis were normal. Ionised calcium was 1.14 mol/L.

Over the following two hours he developed hypotension down to a nadir of 58/32 mmHg without change in heart rate or rhythm or the development of metabolic abnormalities. This was initially treated with intravenous fluids without significant response. A bolus of calcium chloride was administered without success; at this time he was referred to the intensive care team for assessment. Careful clinical examination revealed no other abnormality except hypotension. Neurological function remained intact and there appeared to be a vasodilated state with warm peripheries and relative tachycardia at 110 beats per minute in sinus rhythm.

The patient was transferred to the intensive care unit where an infusion of noradrenaline was commenced, rapidly escalating to a rate of 0.92 mcg/kg/min with little improvement in mean arterial pressure beyond 30-40 mmHg and relative oliguria. After consultation with the National Poisons Service, a high dose infusion of actrapid was commenced at rate of 0.5 units/kg/hour, with subsequent improvement of his haemodynamic parameters and a reduction in his noradrenaline requirement. Over the following 4 hours, both this infusion and the noradrenaline infusion were subsequently weaned off. The patient was discharged to the ward after eight hours and after assessment by the psychiatric team, from hospital the following day.

What are the clinical features of calcium channel blocker overdose and what is the role of high dose insulin infusion?

Stephen Shepherd

Overdose with cardiovascular medications is a significant cause of admission due to poisoning in the UK, although self-poisoning with analgesics and antidepressants exceed it in terms of number.1 A retrospective epidemiological review of patients admitted to critical care in a Scottish teaching hospital found that overdose of cardiovascular medications accounted for approximately 10% of admissions to that unit.2 Amlodipine belongs to the dihydropyridine group of calcium channel blockers with a high bioavailability and half-life of 30–50 hours.3 Although all calcium channel blockers act by preventing calcium influx through voltage-sensitive L-type channel, amlodipine is unique in displaying greater sensitivity for vascular smooth muscle than myocardium.4 In significant overdose some of this selectivity may be lost and hence amlodipine may affect affect vascular smooth muscle tone, myocardial contractility and automaticity as well as atrioventricular conduction.5 Most are > 90% protein bound with volumes of distribution in excess of 2 L/kg and hence are unsuitable unsuitable for elimination via extracorporeal methods.5

In the treatment of this condition, general toxicological principles of limiting absorption and supporting the cardiorespiratory and renal systems hold true.6 Conventional treatments attempt to increase transmembrane calcium flow by increasing extracellular calcium concentration or increasing intracellular cAMP concentration; the latter may be achieved using stimulants of adenylate cyclase such as adrenaline or glucagon or inhibition of phosphodiesterase with agents such as milronone.7 High-dose insulin therapy is advocated by the National Poisons Information Service for the treatment of refractory shock in both beta-blocker and calcium channel overdose.8 A number of mechanisms have been proposed for the mechanism of action in these poisonings but in general fall into three categories; increased inotropy, increased intracellular glucose transport, and vascular dilatation.9

Calcium channel blocker overdose is an inherently diabeticogenic event. Blockade of L-type calcium channels impairs insulin release by the pancreatic β-islet cells and produces relative tissue insulin resistance.10 This results in impaired myocardial energy utilisation and compounds the direct myocardial depressant effects. Insulin produces systemic, coronary and pulmonary vasodilation by enhancing endothelial nitric oxide synthase leading to rapid improvements in microvascular perfusion independent of changes in total blood flow to the vascular bed, and can achieve perfused capillary density similar to that of exercising muscle.7

The beneficial haemodynamic effects of insulin usually occur within 30 to 45 minutes of initiating therapy; this is likely due to cellular mechanisms which explain its activity.6 It has been suggested that rather than use as a ‘rescue therapy,’ high-dose insulin therapy should be initiated earlier in the treatment of this condition but as yet there is insufficient evidence to back up this claim.6

Lessons Learnt

Given limited experience with high-dose insulin therapy prior to this case it was instituted relatively late in the management of this condition but familiarity with this method of treatment will allow it to be more effectively introduced in the future. A more thorough understanding of the physiological and possible mechanistic changes observed will also allow more tailored treatment.

References

1.  Deaths related to drug poisoning in England and Wales 2010. Office for National Statistics; 2011.

2.  Clark D, Murray DB, Ray D. Epidemiology and outcomes of patients admitted to critical care after self- poisoning [Internet]. Journal of the Intensive Care Society. [cited 2012 Aug. 18]. p. 268–73. Available from: http://journal.ics.ac.uk/pdf/1204268.pdf

3.  Adams BD, Browne WT. Amlodipine overdose causes prolonged calcium channel blocker toxicity. Am. J. Emerg. Med. 1998 Sep.;16(5):527–8.

4.  Abernethy DR. Pharmacokinetics and pharmacodynamics of amlodipine. Cardiology. 1992;80 Suppl 1:31–6.

5.  Rasmussen L, Husted SE, Johnsen SP. Severe intoxication after an intentional overdose of amlodipine. Acta Anaesthesiologica Scandinavica [Internet]. 2003 Sep.;47(8):1038–40. Available from: http://onlinelibrary.wiley.com.libproxy.ucl.ac.uk/store/10.1034/j.1399-6576.2003.00181.x/asset/j.1399-6576.2003.00181.x.pdf?v=1&t=h60tpdd1&s=793331cac13a04dd1d4a1d6efa6084a27a5e10e7

6.  Newton CRH, Delgado JH, Gomez HF. Calcium and beta receptor antagonist overdose: a review and update of pharmacological principles and management. Semin Respir Crit Care Med. 2002 Feb.;23(1):19–25.

7.  Lheureux PER, Zahir S, Gris M, Derrey A-S, Penaloza A. Bench-to-bedside review: hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Crit Care. 2006;10(3):212.

8.  Toxbase [Internet]. National Poisons Information Service; [cited 2012 Aug. 19]. Available from: http://www.toxbase.org

9.  Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila). 2011 Apr.;49(4):277–83.

10.  Ohta M, Nelson J, Nelson D, Meglasson MD, Erecińska M. Effect of Ca++ channel blockers on energy level and stimulated insulin secretion in isolated rat islets of Langerhans. J. Pharmacol. Exp. Ther. 1993 Jan.;264(1):35–40.

Advertisements

One thought on “High Dose Insulin Infusion for Calcium Channel Blocker Overdose

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s